Case history: A 56 year old man presented with a few months history of diffuse bone pain affecting his arms, legs, ribs and particularly his left hip. Past medical history included well controlled HIV infection, hepatitis B co-infection, peripheral neuropathy associated with HAART, lipoatrophy, Kaposis sarcoma, ADHD, type 2 diabetes mellitus, and a history of previous Fanconis syndrome associated with Tenofovir Disoproxil Fumarate (TDF) 8 years ago. At his initial presentation, his HIV and Hepatitis B treatment comprised of Darunavir, Ritonavir, Raltegravir, Entecavir, Lamivudine and Adefovir. On presentation, this was soon switched to Darunavir, Ritonavir, Dolutegravir, Emtricitabine and Tenofovir alafenamide fumarate (TAF). The latter was discontinued afterwards due to persistent diffuse bone pain.
Investigations: Phosphate was low at 0.59 mmol/l and ALP was elevated at 236 IU/l. Adjusted calcium, magnesium, PTH, bicarbonate, potassium were within normal range. GFR 58 ml/min/1.73 m2, TmP/GFR: 0.19 (0.81.35), urinary aminoacids: elevated, urinary protein: elevated, protein electrophoresis: no paraprotein. A whole-body Tc-99m MDP bone scan showed appearances consistent with multiple rib fractures, asymmetric periarticular activities at both hips, asymmetric focal activity at the left inferior pubic ramus, right TMT joint regions and left shoulder. MRI pelvis demonstrated subchondral fractures within both femoral heads, worse on the left with large joint effusion, active synovitis and fractures of the left inferior and superior pubic rami.
Results and treatment: Hypophosphataemia with low TmP/GFR, proteinuria, glucosuria and aminoaciduria was suggestive of proximal renal tubulopathy and multiple insufficiency fractures were consistent with hypophosphatemic osteomalacia secondary to Fanconis syndrome. The patient improved with phosphate and alfacalcidol supplementation with subsequent normalisation of phosphate levels and gradual resolution of diffuse pain. Repeat imaging showed healing of the fractures with persistent activity in the left hip joint and residual bone oedema, due to degenerative joint disease. He is awaiting left hip replacement.
Conclusions and points for discussion: Hypophosphatemic osteomalacia due to acquired Fanconis syndrome has been described in TDF and Adefovir use. Ritonavir co-administration has been reported as a risk factor. TAF has pharmacology similar to TDF with lesser nephrotoxicity. In our patient, it is likely that adefovir was the offending agent, however, the patient continued to have tubular dysfunction despite discontinuation of adefovir and TAF. It is unclear whether he had persistent low grade residual tubulopathy from previous TDF use. Published reports suggest that tubular recovery may take months and may not be complete.